Ocular adverse outcomes have been reported among patients in the United Arab Emirates who received the Sinopharm inactivated COVID-19 vaccine, but a causal relationship has yet to be established, according to research results published in JAMA Ophthalmology.
By March 2021, officials in the United Arab Emirates announced that more than 2 million doses of the Sinopharm inactivated COVID-19 vaccine had been administered. In the current study, researchers presented a case series of ocular adverse events among patients presenting at the Cleveland Clinic Abu Dhabi.
Cases of patients who presented at the clinic’s retina and uveitis services between September 2020 and January 2021 were included in the review. Primary inclusion criteria were the development of ocular symptoms within 15 days of the first COVID-19 vaccine dose. Patients underwent best-corrected visual acuity (BCVA) evaluation, converted to logMAR, biomicroscopic examination. Color fundus photography and optical coherence tomography (OCT) were also obtained.
In total, 9 eyes from 7 patients (3 men; mean age, 41.4±9.3 years) presented with ocular complaints after vaccination. Mean BCVA was 0.23 logMAR, and the mean time to ocular adverse events was 5.2 days (range, 1-10 days).
Across the 7 patients, 1 patient each was diagnosed with episcleritis, paracentral acute middle maculopathy (PAMM), and subretinal fluid, while 2 patients each were diagnosed with anterior scleritis and acute macular neuroretinopathy (AMN).
Researchers provided data from selected cases, including Case 2, Case 3, and Case 7 — patients diagnosed with anterior scleritis, AMN, and PAMM, respectively. These cases are outlined briefly below.
The patient in Case 2 presented to the uveitis clinic with redness and pain in both eyes 1 week after the COVID-19 vaccine was administered. The patient’s medical history was remarkable for well-controlled rheumatoid arthritis. Baseline visual acuity at baseline was 20/20 in both eyes with an intraocular pressure of 18 mm Hg. More than 2 diffuse scleral hyperemia were identified on slitlamp examination; positive phenylephrine test results were noted. A tapering dose of topical steroids were received and at 1 week, scleritis had resolved.
In Case 3, the patient history of central serous chorioretinopathy in both eyes, as well as chronic serous pigment epithelial detachment in the left eye. Previous BCVA was 20/25.
The patient presented with acute vision loss in the left eye 5 days after vaccination, with a BCVA that had dropped to 20/400. Results of spectral-domain OCT showed hyperreflectivity of the outer plexiform layer, Henle fiber layer, and outer nuclear layer, with attenuation of the ellipsoid and interdigitation zones.
At 2 months follow-up, the patient’s tomographic picture had resolved and BCVA returned to 20/30.
In Case 7, the patient presented at the retina clinic with both blurry vision in the left eye and headache. Ocular and medical history were both unremarkable, but the patient reported developing persistent tachycardia and elevated systolic blood pressure (210 mm Hg) within 20 minutes of receiving the vaccine. At the same time, the patient reported an inferior scotoma in the left eye.
Left eye BCVA was 20/30; results of a dilated fundus examination revealed a dot hemorrhage superior to the fovea, and OCT angiography revealed a superior enlargement of the foveal avascular zone. These findings corresponded with a round area of “hyperreflectivity superior to the fovea” on en face swept source OCT, which presented as an opacification of the inner layer.
“The timing of complications 5.2 days after vaccination points toward an association between inactivated COVID-19 vaccination and the ocular findings,” the researchers wrote. “During the study period, no additional cases of AMN or PAMM were identified in our tertiary center, while cases of scleritis, episcleritis, and subretinal fluid were common.”
“As the urge for a vaccine against COVID-19 continues, we expect to see an increasing number of ocular adverse events from the various candidates,” researchers report.
Pichi F, Ajneibi S, Neri P, Hay S, Dackiw C, Ghazi NG. Association of ocular adverse events with inactiavated COVID-19 vaccination in patients in Abu Dhabi. JAMA Ophthalmol. Published online September 2, 2021. doi:10.1001/jamaophthalmol.2021.3477
This article originally appeared on Ophthalmology Advisor